Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Morristown, TN

March 23, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 2:59 PM EDT for 4 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2011, 2:59 PM EDT (18:59 UTC)
Expired
Mar 23, 2011, 3:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS54 KMRX 231859
SVRMRX
TNC013-025-151-173-231945-
/O.NEW.KMRX.SV.W.0025.110323T1859Z-110323T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 345 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ONEIDA...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA FOLLETTE AROUND 315 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE ROYAL
BLUE...ELK VALLEY...FINCASTLE...WHITE OAK AND CLAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3659 8377 3624 8378 3643 8465 3661 8448
TIME...MOT...LOC 1859Z 271DEG 56KT 3647 8443

$$

DGS
2 follow-up statements
194 
WWUS54 KMRX 231926
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT WED MAR 23 2011

TNC013-025-151-173-231945-
/O.CON.KMRX.SV.W.0025.000000T0000Z-110323T1945Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-SCOTT TN-
326 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SCOTT...CLAIBORNE...CAMPBELL AND UNION COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FINCASTLE...OR 9 MILES NORTHEAST OF LA FOLLETTE...MOVING
EAST AT 65 MPH.

SEEK SHELTER IF THIS STORM APPROACHES YOUR AREA.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYNARDVILLE AROUND 330 PM EDT.

LAT...LON 3659 8377 3624 8378 3643 8465 3661 8448
TIME...MOT...LOC 1925Z 271DEG 56KT 3646 8393

$$

GM
159 
WWUS54 KMRX 231942
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT WED MAR 23 2011

TNC013-025-151-173-231952-
/O.EXP.KMRX.SV.W.0025.000000T0000Z-110323T1945Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-SCOTT TN-
342 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT...CLAIBORNE...CAMPBELL
AND UNION COUNTIES WILL EXPIRE AT 345 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

MORE STORMS ARE HEADED TOWARD THE AREA...STAY TUNED FOR OTHER 
POSSIBLE WARNINGS.

LAT...LON 3659 8377 3624 8378 3643 8465 3661 8448
TIME...MOT...LOC 1942Z 271DEG 56KT 3645 8360

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 23, 2:40 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT WED MAR 23 2011

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE
QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND
PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN
LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS
WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS.
SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES
IN OUR AREA.

CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE
EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO
THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD
ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH
TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN
PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING
OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED.
OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE
EXTENDED.  HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN
APPROACHING SHORT WAVE.  COULD SEE INITIAL SHOWERS PUSH INTO THE
AREA LATE FRIDAY INTO FRIDAY NIGHT.  A SECOND...STRONGER WAVE THEN A
COLD FRONT MOVES THROUGH FOR THE WEEKEND.  HAVE CONTINUED WITH
LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF
SUNDAY.  MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE
PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY
AND TUESDAY FOR CONTINUED 20 TO 30 POPS.  DRY ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  47  58  36  63  45 /  60   0   0  10  30
KNOXVILLE AIRPORT, TN    48  54  35  61  43 /  70  10   0  10  30
OAK RIDGE, TN            47  53  36  60  44 /  70  10   0  10  30
TRI CITIES AIRPORT, TN   47  51  30  57  39 /  80  10   0  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, Mar 23, 5:25 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 AM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY
NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.

In the hours before

Special weather statement, Mar 23, 2:46 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT WED MAR 23 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY
THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD
OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE
STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH
THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND
WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR
BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE
WEATHER SITUATION.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:18 PM EDTSevere Thunderstorm WarningMRXScott27 min
Mar 23, 3:30 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins45 min
Mar 23, 3:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane34 min
Mar 23, 4:09 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington51 min
Mar 23, 4:10 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane39 min
Mar 23, 4:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington46 min
Mar 23, 6:29 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson20 min
Mar 23, 7:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Hancock, Knox, Morgan and 2 more60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.